What Are the Symptoms of an Alprazolam Overdose?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 12 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The symptoms of a Xanax® or alprazolam overdose may include extreme sleepiness or difficulty waking, compromised breathing, very low blood pressure (hypotension), poor muscle and total body coordination, reduced reflex response, coma, and death. Given the potential for mortality, overdoses on this medication require emergency medical assistance. Urgency is required when alprazolam is combined with other medications like antidepressants in an overdose, excess pain medicines or too much alcohol. These combinations may be more likely to cause fatality than Xanax® overdose alone.

The nature of this medication may account for some of the reasons alprazolam overdose occurs. It is a frequently used medication to treat conditions like panic, anxiety, and mood disorders like depression or bipolar disorder. With these conditions there is a heightened number of suicide attempts, and sometimes the drug may induce suicidal feelings or worsen them.

Patients being treated with Xanax® build quick resistance to the drug. This means they are likely to desire or need more the longer they use it continuously. Many people take greater than prescribed amounts to recapture the feeling that the drug is working effectively and this can cause overdose. Patients taking this medication should only take prescribed amounts and discuss with their doctors if these amounts aren’t working.

Ad

Lastly, Xanax® tends to be popularly prescribed for short-term use and it may be found in many homes’ medicine cabinets. To avoid potential alprazolam overdose by children of any age, the drug should be stored carefully in a place to which kids have no access.

The potential lethality of an alprazolam overdose makes sense because the drug is a central nervous system depressant. Though one dose may yield relaxation and create some stimulation, multiple doses at once begin to have a cumulative effect on vital areas of the body, such as the respiratory and circulatory systems. Essentially, too much alprazolam can cause breathing to become impaired, grow shallower, and then possibly stop. At the same time, blood pressure can fall so low that insufficient blood reaches the organs, which can result in multi-organ failure.

Ideally, alprazolam overdose symptoms are caught early, and emergency services are called at once. The person calling can help by identifying age, name and relative size of the patient who has overdosed, and if possible, commenting on how much and what type of substances were involved in the overdose. Doctors and poison control generally don’t advise inducing vomiting, but the person making contact with emergency personnel should follow their instructions, helping the patient until medical experts arrive.

Ad

More from Wisegeek

You might also Like

Discuss this Article

literally45
Post 3

What's the usual alprazolam overdose amount?

Can I have overdosed with 6mg? I have nausea and I'm not sure if this is an overdose symptom or just a side effect.

burcidi
Post 2

One major symptom of alprazolam overdose is confusion. The drug causes poor judgement and difficulty in understanding what's going on. I think this is how some suicides happen. The alprazolam affects judgement and the person can reach for more of the drug.

ddljohn
Post 1

My college roommate overdosed on alprazolam last year. He had severe anxiety and was taking a pretty high dose of the drug. I think it was 4mg/daily. Anyway, one night, he was very stressed out and kept taking more of the medication to feel better. By the time I realized what was going on, he had taken 12mg in just a few hours.

First his talking slowed down, then his breathing and then he blacked out. We called the ambulance and he spent the whole night in the ER. They had to wash his stomach out and keep him on medications to keep his heart working.

This was the scariest night of my life. I was sure for a while that we were going to lose him. By some miracle, he survived without any organ damage.

I urge anyone on alprazolam to be very careful about the dosage. I realize you might not be feeling better, but don't keep taking more of it. Go to the hospital if you have to, but don't take more drugs than you're supposed to.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email